Table of Contents Author Guidelines Submit a Manuscript
International Journal of Mathematics and Mathematical Sciences
Volume 2009, Article ID 834215, 14 pages
http://dx.doi.org/10.1155/2009/834215
Research Article

Some Properties and Regions of Variability of Affine Harmonic Mappings and Affine Biharmonic Mappings

1Department of Mathematics, Hunan Normal University, Changsha, Hunan 410081, China
2Department of Mathematics, Indian Institute of Technology Madras, Chennai 600 036, India

Received 28 September 2009; Accepted 21 December 2009

Academic Editor: Narendra Kumar Govil

Copyright © 2009 Sh. Chen et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We first obtain the relations of local univalency, convexity, and linear connectedness between analytic functions and their corresponding affine harmonic mappings. In addition, the paper deals with the regions of variability of values of affine harmonic and biharmonic mappings. The regions (their boundaries) are determined explicitly and the proofs rely on Schwarz lemma or subordination.

1. Preliminaries and Main Results

A planar harmonic mapping in a simply connected domain is a complex-valued function defined in such that and are real harmonic in , that is, and . Here represents the complex Laplacian operator

The mapping has a canonical decomposition , where and are analytic (holomorphic) in [1, 2]. Lewy’s theorem tells us that a harmonic mapping is locally univalent in if and only if its Jacobian for each [3].

A four-time continuously differentiable complex-valued function in is biharmonic if and only if the Laplacian of is harmonic. Note that is harmonic in if satisfies the biharmonic equation .

It is a simple exercise to see that every biharmonic mapping in a simply connected domain has the representation

where and are some complex-valued harmonic functions in . Recently, the class of biharmonic mappings has been studied by a number of authors [48]. It is known that a harmonic function of an analytic function is harmonic, but an analytic function of a harmonic function needs not be harmonic. Moreover, the only univalent harmonic mappings of onto are the affine mappings , where (see [2, Section ]).

We denote the class of analytic functions in the unit disk by , and we think of as a topological vector space endowed with the topology of uniform convergence over compact subsets of .

Definition 1.1. A function is said to be an affine harmonic mapping of if and only if for some with . If is biharmonic, then is called the affine biharmonic mapping of .

It follows easily that every affine harmonic mapping is harmonic. Also, every affine biharmonic mapping is biharmonic. Definition 1.1 is motivated by the following result.

Theorem 1 A (see [9, Theorem]). For a harmonic mapping , the following are equivalent: (1)The Schwarzian derivative ; (2) for some analytic Möbius transformation ; (3) takes circles to ellipses.

Here denotes the Schwarzian derivative of the harmonic mapping defined by

A domain is said to be -linearly connected if there exists a positive constant such that any two points are joined by a path with

or equivalently

where denotes the Euclidean length of (cf. [10]). A complex-valued function is -linearly connected if is an -linearly connected domain.

In a recent paper, Chuaqui and Hernández [11] investigated the relation between the univalency of planar harmonic mappings and the linear connectedness of . They proved the following theorem.

Theorem 1 B (see [11, Theorem ]). Let be a holomorphic univalent map. Then there exists a constant such that every harmonic mapping with dilation is univalent in if and only if is an -linearly connected domain, where can be taken to be .

We say that a complex-valued function defined on is said to be convex in if and only if is a domain. A well-known analytic characterization gives that if is analytic in , then is convex in if and only if

The main of this paper is twofold. We first discuss the close relationships that exist among the local univalency, convexity, and linear connectedness of and its corresponding . One of our main results follows.

Lemma 1.2. Let . Then (1) is locally univalent if and only if is locally univalent; (2) is convex if and only if is convex, where is locally univalent; (3) is -linearly connected if and only if is -linearly connected, where is univalent and the constants and depend only on each other and .

Let denote the class of analytic functions in with , and

A function is called a Bloch function if

Then the set of all Bloch functions form a complex Banach space with the norm

see [12]. The following result shows that .

Proposition 1.3. If , then . The constant is sharp.

Proof. Let and let be defined by , where It follows that and is analytic mapping of the unit disk to with Also, by the classical Schwarz-Pick lemma, we have which gives whence Thus, we have .
For the proof of sharpness part, we consider Then with for and which gives . The proof is complete.

Let

For any fixed and with , we define

Let denote the class of all functions that are biharmonic but not harmonic in with the normalization and . For any fixed , let

Recently, by using the Herglotz representation formula for analytic functions, Yanagihara [13], and later in a number of papers Ponnusamy and Vasudevarao (see, e.g., [14]), discussed region of variability problems for a number of classical subclasses of univalent and analytic functions in the unit disk . Because the class of harmonic univalent mappings includes the class of conformal mappings, it is natural to study the class of harmonic mappings and the class of biharmonic mappings. In this paper, we also discuss the region of variability problems for the class of affine harmonic mappings and affine biharmonic mappings, respectively. By a different method of proof, we will also determine the regions of variability for , , and . The following are our results.

Theorem 1.4. The boundary of is the Jordan curve given by

Theorem 1.5. The boundary of is the Jordan curve given by where

The following two lemmas are useful for the proofs of Theorems 1.4 and 1.5.

Lemma 1.6. Both sets and are compact and convex.

Proof. Obviously, both sets and are convex. Since is closed, the compactness of sets and easily follows from Proposition 1.3.

The argument as in the proof of Lemma 1.6 yields the following.

Lemma 1.7. Both sets and are compact and convex.

Finally, we have

Theorem 1.8. The boundary of is an ellipse.

Proofs of Lemma 1.2, and Theorems 1.4, 1.5, and 1.8 will be presented in Section 2.

2. Proofs of Main Results

Proof of Lemma 1.2. () We see that and the proof of Lemma 1.2() follows.
() Let be analytic and locally univalent in , and , where and . Then for any fixed , Since the curvature of is defined by we see that Multiplying both sides by and then simplifying the resulting expression on the right give The proof of Lemma Lemma 1.2() follows from (1.7).
() For the proof of the sufficiency, let be -linearly connected and where . For any distinct points , there exists a path joining and such that
Let . Then we have On the other hand, Hence For the proof of necessity, since is univalent, we define By the chain rule, we have Differentiating both sides of the equation, yields the following relations: Solving these two equations yields It follows from (2.12) that
For any two distinct points , since is -linearly connected, there exists a path joining and such that
Now, we let . Then we see that
On the other hand, by the definition of , we have from which we obtain and therefore, The proof of the theorem is complete.

Before we indicate the proof of Theorem 1.4, we need to determine the region of variability .

Lemma 2.1. The boundary of is the Jordan curve given by

Proof. For , let . Then . Using the Schwarz lemma, we have . That is, or equivalently This yields that for each , where Consider Then and, for , the function is a nonconstant analytic function in . Hence it is an open mapping. Thus . Next we will show that for all . An elementary computation shows that where . Hence Since we have provided . Obviously, is univalent in . By Lemma 1.6, we know that is a simple closed curve. Therefore, the boundary is the Jordan curve given by (2.21). The proof of the lemma is complete.

Proof of Theorem 1.4. The proof of Theorem 1.4 is an immediate consequence of Lemmas 1.2, 1.6, and 2.1.

Clearly, for the proof of Theorem 1.5, it suffices to describe the region of variability .

Lemma 2.2. The boundary of is the Jordan curve given by where

Proof. Let with . It follows from the classical Schwarz lemma for analytic functions that which, after some computation, is equivalent to where According to the Schwarz lemma, we see that the equality sign occurs in (2.33) if and only if for some , where Further calculations show that the inequality (2.34) is equivalent to where It follows from (2.35) that so that simplifies to the form Further, From (2.37), we have Equation (2.36) gives and so, we infer from (2.35) that As the above equalities together with (2.39), (2.40), and (2.42) yield that Substituting by in the last equality, we see from (2.41) that which implies that whence We claim that the closed curve is simple.
For the proof of this claim, we suppose that there are with such that By (2.36), we obtain that which is a contradiction and this completes the proof of our claim.
Since is a compact convex subset of and its interior is nonempty, we see that its boundary is a simple closed curve. It follows from (2.40) that the curve is a subcurve of .
The fact that a simple closed curve cannot contain any simple closed curve other than itself yields that is given by The proof of Lemma 2.2 is complete.

Proof of Theorem 1.5. The proof of Theorem 1.5 follows from Lemmas 1.2, 1.7, and 2.2.

Proof of Theorem 1.8 is a consequence of Theorem A and the following lemma.

Lemma 2.3. For any fixed , let be defined by and . Then and .

Proof. We write and so, we have where Obviously, is a biharmonic mapping and , from which the first assertion in Lemma 2.3 follows.
Since , we see that is a conformal automorphism of the unit disk and the range is itself. By hypotheses, we know that for any , . Hence coincides with .

Acknowledgment

The research was partly supported by NSFs of China (no. 10771059).

References

  1. J. Clunie and T. Sheil-Small, “Harmonic univalent functions,” Annales Academiae Scientiarum Fennicae. Series A, vol. 9, pp. 3–25, 1984. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  2. P. Duren, Harmonic Mappings in the Plane, vol. 156 of Cambridge Tracts in Mathematics, Cambridge University Press, Cambridge, UK, 2004. View at MathSciNet
  3. H. Lewy, “On the non-vanishing of the Jacobian in certain one-to-one mappings,” Bulletin of the American Mathematical Society, vol. 42, no. 10, pp. 689–692, 1936. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. Z. Abdulhadi and Y. Abu Muhanna, “Landau's theorem for biharmonic mappings,” Journal of Mathematical Analysis and Applications, vol. 338, no. 1, pp. 705–709, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  5. Z. AbdulHadi, Y. Abu Muhanna, and S. Khuri, “On univalent solutions of the biharmonic equation,” Journal of Inequalities and Applications, no. 5, pp. 469–478, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. Sh. Chen, S. Ponnusamy, and X. Wang, “Landau's theorem for certain biharmonic mappings,” Applied Mathematics and Computation, vol. 208, no. 2, pp. 427–433, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  7. Sh. Chen, S. Ponnusamy, and X. Wang, “Properties of some classes of planar harmonic and planar biharmonic mappings,” submitted.
  8. S. A. Khuri, “Biorthogonal series solution of Stokes flow problems in sectorial regions,” SIAM Journal on Applied Mathematics, vol. 56, no. 1, pp. 19–39, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. M. Chuaqui, P. Duren, and B. Osgood, “Ellipses, near ellipses, and harmonic Möbius transformations,” Proceedings of the American Mathematical Society, vol. 133, no. 9, pp. 2705–2710, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  10. Ch. Pommerenke, Boundary Behaviour of Conformal Maps, vol. 299 of Grundlehren der Mathematischen Wissenschaften, Springer, Berlin, Germany, 1992. View at MathSciNet
  11. M. Chuaqui and R. Hernández, “Univalent harmonic mappings and linearly connected domains,” Journal of Mathematical Analysis and Applications, vol. 332, no. 2, pp. 1189–1194, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  12. J. M. Anderson, J. Clunie, and Ch. Pommerenke, “On Bloch functions and normal functions,” Journal für die Reine und Angewandte Mathematik, vol. 270, pp. 12–37, 1974. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  13. H. Yanagihara, “Regions of variability for convex functions,” Mathematische Nachrichten, vol. 279, no. 15, pp. 1723–1730, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  14. S. Ponnusamy and A. Vasudevarao, “Region of variability of two subclasses of univalent functions,” Journal of Mathematical Analysis and Applications, vol. 332, no. 2, pp. 1323–1334, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet